Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Amarillo, TX

June 4, 2004Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 4, 2004, 5:55 PM CDT for Sherman County, Texas. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2004, 5:55 PM CDT (22:55 UTC)
Expired
Jun 4, 2004, 6:30 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Sherman County, TX

The radar

The Amarillo radar (KAMA), 110 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:30 PM CDTHAIL 0.7510 Ne Cactus, TX
Jun 4, 6:30 PM CDTHAIL 0.7510 Ne Cactus, TX
Jun 4, 6:30 PM CDTHAIL 0.7510 Ne Cactus, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS54 KAMA 042255
SVRAMA
TXC421-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 630 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
SEVERE THUNDERSTORM 18 MILES SOUTHEAST OF STRATFORD...MOVING EAST AT 
20 MPH.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. TAKE
COVER IN A STURDY STRUCTURE AWAY FROM WINDOWS UNTIL THE STORM PASSES.

LAT...LON 3624 10203 3606 10195 3611 10164 3644 10168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:09 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 4, 3:09 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT FRI JUN 4 2004

.DISCUSSION...
INITIAL CONVECTION DEVELOPED OVER THE HIGHER TERRAIN TO THE WEST OF
THE PANHANDLES THIS AFTERNOON. EXPECT AIRMASS OVER THE PANHANDLES
WILL SUPPORT ADDITIONAL VIGOROUS UPDRAFTS THROUGH 05Z. SEVERE TSTMS
NEAR DALHART WILL ENCOUNTER SURFACED BASED CAPE PLUME NEAR 3000 J/KG
ALONG WITH LI/S AROUND MINUS 5 DEGREES AS THEY MOVE SOUTHEAST AT NEAR
20 MPH. WW 396 WILL BE IN EFFECT UNTIL 02Z.

DIURNAL TYPE INSTABILITY WILL CONTINUE ACROSS THE PANHANDLES
SATURDAY EVENING. CONVECTION WILL BE ASSISTED/ENHANCED BY WEAK
LOW LEVEL UPSLOPE AS MINOR SURFACE BOUNDARY MOVES IN FROM THE NORTH.
HAVE RETAINED POPS.

LATER PERIODS...MEDIUM RANGE MODELS SUGGEST BRISK NORTHERN STREAM
FLOW WILL DEVELOP A WEST COAST TROF AROUND WEDNESDAY OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     64  90  62  88 /  30  30  30  20
BEAVER       65  89  64  86 /  40  20  20  20
BOISE CITY   56  88  59  87 /  40  20  20  20
BORGER       65  92  64  90 /  40  20  20  20
BOYS RANCH   63  96  63  88 /  40  30  30  20
CANYON       64  92  62  89 /  30  30  30  20
CLARENDON    67  94  66  90 /  30  30  30  20
DALHART      61  92  61  88 /  40  30  30  20
GUYMON       63  90  61  87 /  40  20  20  20
HEREFORD     64  94  62  89 /  30  30  30  20
LIPSCOMB     66  90  67  85 /  40  20  20  20
PAMPA        64  91  63  90 /  40  20  20  20
SHAMROCK     67  91  67  90 /  30  30  30  20
WELLINGTON   69  91  67  92 /  30  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/13
Hazardous weather outlook, Jun 4, 1:00 PM CDT, 4 hours 55 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 4 2004

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP OVER HIGHER ELEVATIONS
OF SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO THIS AFTERNOON AS
AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM UTAH. THESE
STORMS ARE EXPECTED TO MOVE SOUTHEAST INTO THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON AND TONIGHT ALONG WITH THE UPPER
LEVEL LOW PRESSURE SYSTEM. SOME OF THE STORMS WHICH FORM WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE
PRIMARY THREATS. ATMOSPHERIC WIND PROFILES MAY BECOME FAVORABLE FOR
ISOLATED TORNADOES AS WELL.

CAUTION IS ALSO ADVISED ON AREA LAKES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES ON SATURDAY AFTERNOON AND EVENING.
THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AFTER 4 PM THIS AFTERNOON.

SPOTTER ACTIVATION MAY ALSO BE NECESSARY ON SATURDAY AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

ANDRADE

In the hours before

Local storm report, Jun 4, 3:30 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     2 S TEXLINE             36.35N 103.02W
06/04/2004                   DALLAM             TX   PUBLIC

&&

RTW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:49 PM CDTSevere Thunderstorm WarningAMADallam56 min
Jun 4, 5:46 PM CDTSevere Thunderstorm WarningAMAMoore44 min
Jun 4, 6:18 PM CDTSevere Thunderstorm WarningAMAPotter57 min
Jun 4, 6:22 PM CDTSevere Thunderstorm WarningAMAHansford53 min
Jun 4, 6:34 PM CDTSevere Thunderstorm WarningAMAMoore56 min
Jun 4, 6:37 PM CDTTornado WarningAMAOldham, Potter53 min
Jun 4, 6:55 PM CDTSevere Thunderstorm WarningAMAHutchinson50 min
Jun 4, 6:58 PM CDTSevere Thunderstorm WarningAMACarson47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.